If you need to have infusion (having your meds dripped intravenously) treatments to deal with cancer, you’ll learn about infusion reactions. Don’t go to a Happy Place in your mind. Listen up.
Infusion reactions can include: dizziness, weakness, nausea, itchy skin, muscle pain, sore throat, chills, fever and lots more. My reaction of choice starts with severe chills that suddenly start from inside my body and vibrate outwards, accompanied by muscle contractions that make my teeth chatter, making it pretty impossible to speak. Then my arms and legs retract like lizard claws. Ed Wood Jr’s classic horror movies come to mind, because my cheesey alien re-enactment instantly terrifies whichever family member or friend is hanging out with me at the infusion center that day. It works every time and probably gives them bad dreams or scary thoughts. Sorry, pals. I didn’t mean to freak you out.
Rigors. That is what they call the shakey shakes and contracted muscles and clattery teeth . I didn’t associate this word with “rigor mortis,” but that is before I experienced them. Maybe it is because the staff at the hospital where I am being treated pronounce the word “rye’-gurs.” I didn’t realize it was the same word that I pronounce “riggers.”
The “mortis” part is not immediately relevant here because I am pretty much alive and well. It’s a different story when a vigorous bout of rigors kicks in, bringing plummeting blood pressure and painfully difficult breathing into the picture. Within a minute (for real), the medical staff appears with somber, unblinking focus AND their Rx-loaded crash-cart. A person gets the message that “mortis” might be a concern.